Thunderstorm Wind, Grand
- When
- June 6, 6:00 PM MST to 6:05 PM MST
- Where
- Grand County, Moab
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.583, -109.550
A microburst blew down a 60 to 70 foot tall healthy cottonwood tree that was about 2 feet in diameter. The tree landed on a pick-up truck and crushed it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A microburst blew down a 60 to 70 foot tall healthy cottonwood tree that was about 2 feet in diameter. The tree landed on a pick-up truck and crushed it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 2:00 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT TUE JUN 6 2006 .SHORT TERM (TONIGHT THROUGH THURSDAY)... HIGH PRESSURE THAT WAS CENTERED OVER WRN COLORADO HAS BEEN SHIFTING SLOWLY EASTWARD TODAY. ALTHOUGH THIS IS A SUBTLE CHANGE... CONVECTION FIRING OVER THE HIGH TERRAIN HAS NOT BEEN SUPPRESSED BY THE HIGH CORE (EXCEPT FOR THE NRN CENTRAL MOUNTAINS OF COLORADO). CLOUD BASES REMAIN VERY HIGH WITH THE SUBCLOUD LAYER REMAINING VERY DRY. PRECIPITABLE WATER ON THE MORNING SOUNDING AT GJT WAS ONLY A HALF INCH AND EVEN DRIER AT ALBUQUERQUE. THE MOISTURE IS LACKING FOR CONVECTION TO BE SUSTAINED AND LOOK FOR ACTIVITY TO QUICKLY WANE THIS EVENING. HOWEVER...AS THE HIGH CORE CONTINUES TO DRIFT EASTWARD...THE CIRCULATION AROUND THE HIGH WILL ADVECT MID LEVEL MOISTURE OVERNIGHT. GIVEN THE HOT AIR MASS IN PLACE (AND POOR COOLING OVERNIGHT THANKS TO STRONGER THAN NORMAL DRAINAGE WINDS)...ISOLATED DIURNAL STORMS MAY OCCUR WITH ANY NOMINAL AMOUNT OF LIFT. THE FORECAST AREA WILL BE SQUEEZED BETWEEN THE HIGH CORE REPOSITIONING ITSELF OVER THE TEXAS PANHANDLE AND THE WEAK TROUGH ALONG THE BAJA CALIFORNIA COASTLINE. WITH DEEP SOUTHERLY FLOW...MOISTURE WILL SPREAD ACROSS THE ENTIRE FORECAST AREA. MODEL DATA...ESPECIALLY THE GFS...SHOW H7 MIXING RATIOS EXCEEDING 6 G/KG AND RESULTING IN HIGHER CONVECTIVE POTENTIAL. THE QUESTION WILL BE WHETHER SCATTERED THUNDERSTORMS WILL BE DRY OR WET. CURRENT FEELING IS THAT ANY STORMS BELOW 7000 FEET WILL BE INITIALLY DRY...BUT WILL TRANSITION TO WETTER STORMS BY THE EVENING. THIS SITUATION WILL NEED TO BE MONITORED FOR ANY POTENTIAL OF FIRE WEATHER WATCHES OR RED FLAG WARNINGS. BY THURSDAY...THE BOUNDARY LAYER WILL HAVE SUFFICIENT MOISTURE THAT THUNDERSTORMS WILL PRODUCE WETTING RAINS AND THEREFORE POP VALUES SHOW A HIGHER PROBABILITY OF RAINFALL. SPEED MAX EJECTING NORTHWARD PLACES THE FORECAST AREA IN THE RIGHT REAR QUADRANT AND THEREFORE WARRANTS THE CHANCE POPS FOR THE ENTIRE FORECAST AREA. WITH MORE MOISTURE IN THE AIR...AFTERNOON TEMPERATURES WILL BE SIGNIFICANTLY COOLER...ABOUT 10 TO 15 DEGREES LOWER THAN THIS AFTERNOON. .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...THURSDAY AFTERNOONS CONVECTION WILL PEAK OVER THE VALLEYS IN THE EVENING...THEN RAPIDLY DIMINISH BY MIDNIGHT. RIDGE BREAKS DOWN FRI AND SAT KEEPING AIR MASS VERY UNSTABLE...WITH ONE DISTURBANCE IDENTIFIED FOR FRI NIGHT. WHILE THE AREA WILL SEE A LITTLE DRYING AS COMPARED TO THU...ENERGETIC PATTERN WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST. CONDITIONS DRY BY EARLY NEXT WEEK AS A LOW AMPLITUDE RIDGE BUILDS OVER THE CENTRAL AND SOUTHERN ROCKIES...AND A TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST. THIS WILL RESULT IN LESS ACTIVITY FOR SUN AND MON. THE TROUGH WILL SHIFT EAST AND FLATTEN THE RIDGE MON NIGHT AND TUE. RESULTING IN INCREASED INSTABILITY. THE LIMITING FACTOR WILL BE THE ABSENCE OF MOISTURE. HOWEVER I HAVE INTRODUCED SOME LOW POPS TO ACCOUNT FOR THIS TROUGH BRUSHING THE AREA ON TUE. TEMPS WILL STAY COOLER THROUGH THE END OF THE WEEK...INCREASING A LITTLE ON SUN AND MON...THEN THE TREND REVERSES ON TUE. && .HYDROLOGY... RIVERS...SMALL CREEKS AND STREAMS ACROSS NORTHWEST COLORADO AND NORTHEAST UTAH WILL CONTINUE TO FALL THROUGH THE REMAINDER OF THIS WEEKEND. HOWEVER...THE HIGHEST LEVEL SNOWPACK WILL BEGIN TO MELT OVER THE NEXT FEW DAYS DUE TO THE HIGH TEMPERATURES. THIS WILL RESULT IN A SECOND...YET LESSER...PEAK AT MIDWEEK ON A NUMBER OF WATERWAYS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE JUN 6 2006 COZ001>014-017>023-UTZ022>025-027>029-071200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE JUN 6 2006 ...RECORD OR NEAR RECORD HIGH TEMPERATURES POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHWEST AND CENTRAL COLORADO AND NORTHEAST UTAH. STRONG GUSTY WINDS UP TO 40 MPH WILL OCCUR WITH ANY THUNDERSTORMS. OTHERWISE...DRY AND HOT CONDITIONS WILL PERSIST ACROSS EASTERN UTAH AND WESTERN COLORADO WITH RECORD HIGH TEMPERATURES POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...MAINLY OVER THE MOUNTAINS. INCREASED MOISTURE WILL MOVE INTO THE AREA BY MIDWEEK...ALLOWING FOR BETTER RAIN PRODUCING STORMS OVER THE HIGHER ELEVATIONS. THE CHANCE OF THUNDERSTORMS WILL BE ON THE DECREASE THIS WEEKEND INTO EARLY NEXT WEEK AS DRIER CONDITIONS SPREAD BACK INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NL
The Grand Junction radar (KGJX), 127 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514764.